Information on this website is exclusively for health care professionals and not the general public.
Are you a qualified Secondary-Care Pharmacist or healthcare professional?
Acne drug linked to bowel disease
Thursday 8th April 2010A drug prescribed to treat severe acne has been freshly linked to an increased risk of bowel disease in some users.
A team of researchers at the University of North Carolina Chapel Hill found that patients using isotretinoin were four times more likely than non-users to develop ulcerative colitis within a year, but conceded that the risk of developing the condition is still "likely quite small".
Isotretinoin, otherwise known as Accutane, has been linked to inflammatory bowel disease (IBD) in the past. Most recently, a former user who claimed that the drug caused his IBD won damages of $25 million from the drug's manufacturer despite the firm claiming there was no evidence to link the two.
The latest study, published in the American Journal of Gastroenterology, found that isotretinoin users were roughly four times more likely than non-users to have ulcerative colitis but found no evidence that it was linked to Crohn's disease, as initially thought.
The researchers, led by Dr Seth D Crockett, analysed the details of 8,189 people on 87 separate US health insurance plans. They compared instances of IBD among isotretinoin users and non-users of equivalent age and sex in order to establish a cause-and-effect relationship between the two.
Copyright Press Association 2010
American Journal of Gastroenterology
Have YOUR Say.